Daily Em Pearl, 4/23/12

    NextPrevious

    Daily Em Pearl, 4/23/12

    A young man is brought in by his buddy because he’s “freaking out.” He isn’t making any sense to you but expresses fear that he’s going to die. He is having visual hallucinations. The friend reports they were having “some fun” with nutmeg. On exam, the young man’s vitals are as follows: 99.9F (oral)  195/100  160s  26  100%RA FS 104.  He is agitated with dilated pupils, mildly damp skin and clear lungs. His belly is soft, with normoactive bowel sounds and no B/B incontinence. Now what?

     

    Supportive care is the plan!

    IV, O2 (PRN), monitor!

    The most important vital sign is a body temperature, as an elevated temp is the best predictor of death in the ED.

    IVF, as needed. Benzos for agitation or seizures.

    Have a low threshold for considering other ingestions/exposures. A BMP and an ecg may be appropriate.

    Ask your patient what s/he took; s/he’s scared and wants to tell you.

    Call NYC Poison Control for help: (212) 447-8224

    Examples of designer drug names:
    Bath salts (eg: Ivory Wave, Bliss, White Lightning, Plant Food, Magic Plant Food)
    Spice (aka K2)
    Meow-Meow (aka Drone, Bubble, MCAT)
    Bromo-DragonFLY
    Nutmeg
    Salvia
    Snakebite

    websites for more information: erowid.org, lycaeum.org, shroomery.org, talktofrank.com

     

    Ref: Sullivan L. Designer drug ODs call for supportive care, education. ACEP News. Jan 2012. Vol 31, No. 1, p: 10.

     

     

    NextPrevious